Skip

Side effects of Cymbalta and Wellbutrin SR taken together.
May 11, 2010 3:22 PM   Subscribe

asking for a friend: looking for what side effects may happen (mainly weight gain or slow metabolism) when taking cymbalta and wellbutrin SR together.
posted by elle.jeezy to Health & Fitness (19 answers total) 4 users marked this as a favorite
 
I suspect that the best answer to this question would come from a physician or a pharmacist.
posted by jquinby at 3:24 PM on May 11, 2010


Your friend needs to ask the prescribing doctor, because that doctor alone will have both expertise and access to pertinent medical information about your friend.
posted by Inspector.Gadget at 3:30 PM on May 11, 2010


Can't speak to the effects of the combination, but when I was prescribed wellbutrin, I was told it would actually make it a bit easier to lose weight.
posted by bluloo at 3:32 PM on May 11, 2010


Anecdata: Friend of mine who was on Cymbalta gained a TON of weight really fast w/o really changing her lifestyle at all.
posted by Medieval Maven at 3:38 PM on May 11, 2010


yes, my friend is talking to their doctor. they're just interested in other people's experience with the two drugs.
posted by elle.jeezy at 3:47 PM on May 11, 2010


It is just far too "your mileage may vary" with the ADs. Some folks gain, some lose. Some have insomnia, others feel like sleeping all day. The best advice I can give is to try to start the medications on a weekend so you have a day or two to adjust to side effects.
posted by notjustfoxybrown at 3:53 PM on May 11, 2010


I took both at the same time for a while, and the Wellbutrin helped offset the weight gain that Cymbalta could lead to. When I went off the Wellbutrin, I had real trouble managing my weight, which was a huge deal with my hyperthyroid issues already. Also, the Wellbutrin will help with libido, as Cymbalta can knock that down.

The only plus I can tell you about Cymbalta is that if you have pain issues, it does mitigate them. When you go off of it, though, you have a hypersensitivity to pain for a while to make up for it. I have a high pain tolerance and the slightest little knock or bump right after going off Cymbalta would just make me grit my teeth.

Honestly, I would really recommend just about any other SSRI than Cymbalta. Getting off of Cymbalta will be pure hell down the line for your friend. Worst drug I ever had for withdrawal, period.
posted by misha at 4:03 PM on May 11, 2010


Sorry, I meant hypOthyroid, NOT hyPERthyroid. Bleah.
posted by misha at 4:09 PM on May 11, 2010


I lost about 10 pounds in the month after I started Cymbalta. It made me incredibly tired, and I slept all the time. I didn't gain the weight back - I lost about ten more in the year after that.

I think I remember being nauseated as well. Those were my only side effects, and they went away after six weeks. (Cymbalta worked really well for me. When I went off it, my only withdrawal symptom was brain zaps. Went away after about six weeks.)

A few of my friends have been on Wellbutrin, and they all reported weight loss, not gain.
posted by punchtothehead at 4:25 PM on May 11, 2010


I lost fifteen pounds or so when I started Cymbalta, and I lost about five pounds when I started Wellbutrin. No side-effect weight loss or gain after the first month of either. I was briefly taking both of them simultaneously and they played okay together.

Cymbalta's other side effects for me: total loss of appetite for a few weeks and wacky cuckoo vivid dreams for a few months. Going off it too quickly or forgetting for more than one day can be hellacious, but every time I've gone off I've tapered over the course of a month with no problem. (I used to go off for the summer and back on for the winter; the side effects didn't come back when I went back on.)

Wellbutrin's other side effects for me: not much. Only nausea if I don't eat soon before or after taking it. I'm still on it, so I don't know what withdrawal/discontinuation is like, but I've had no problem missing an occasional dose.
posted by Metroid Baby at 6:26 PM on May 11, 2010


if your friend wants other people's experiences, direct them to this site: crazymeds and go to the forum... also try crazyboards. There are plenty of people there that have probably taken those meds in that combination.
posted by patheral at 8:16 PM on May 11, 2010


Oh, and for the record, I lost a lot of hair when I first started taking Welbutrin. I've never taken Cymbalta.
posted by patheral at 8:18 PM on May 11, 2010


I was on this combo for a while, and experienced no changes in my weight or eating habits.

I eventually had to stop the Cymbalta (after 8 months or so) because it just made me so, so tired all the time, and the Wellbutrin wasn't enough to offset it. I can't even imagine taking the Cymbalta alone. I slept more in those 8 months than in any period of depression OR treatment I can remember. One way to help mitigate this is to play around with when in the day you take them, and see how it affects your wake/sleep cycle. Wellbutrin is usually best taken first thing in the morning, and Cymbalta is probably better at night. I had the best (although still sleepy) results taking it at dinner, so its effects would peak in the middle of the night.

I also found that I could accidentally skip a day of my Wellbutrin with no ill effects; as long as I remembered to start up again the following day I'd be fine. In contrast, if I skipped a dinnertime dose of the Cymbalta I'd be cranky the next morning and an emotional trainwreck by the end of the day.
posted by miagaille at 8:21 PM on May 11, 2010 [1 favorite]


I don't know much about Cymbalta, but Wellbutrin is often given in combination with SSRIs and similar medications because it tends to cancel out or counteract a lot of their side effects. Specifically, Wellbutrin tends to make it easier to lose weight, and increases libido (at least in women), as well as having a mild stimulant effect, while most SSRIs and related have the opposite effects.

This is in addition to Wellbutrin's antidepressant effects, and the fact that Wellbutrin plus a typical SSRI like fluoxetine or sertraline is often more effective against depression than just the typical SSRI alone (even in higher doses).
posted by Joakim Ziegler at 8:30 PM on May 11, 2010


I have taken both of these at one time or another and they were specifically prescribed because they are not generally associated with weight gain unlike antidepressants in other categories. SSRIs have more of a tendency to have weight gain as a side effect than NDRIs (Welbutrin) and SNRIs (Cymbalta), though if you look at the mile long list of side effects possible for both, you will find both weight loss and weight gain listed.

PS - like patheral, I also had significant hair loss with Welbutrin and had to stop taking it and switched to Cymbalta. A huge bummer since it's the one drug that seems to work miracles for me.
posted by cecic at 8:41 PM on May 11, 2010


I've mixed the two and had no problems, but when I got off of Cymbalta, *then* I had problems. A horror show. I was irritable, angry, nasty, blue, upset, on and on, and it went on and on, too. This after tapering off over a week. So I got another refill on that scrip and went down s l o w l y and it was still a nightmare but I was able to do it.

I have a friend who is a cleaned up crack-head who's told me that cleaning up off crack was a walk in the park compared to Cymbalta and I believe her.
posted by dancestoblue at 9:58 PM on May 11, 2010


I took Wellbutrin for about five years. I did lose about five pounds when I first started taking it. I stopped when my doctor suspected it was causing nocturnal jaw clenching, resulting in migraine headaches. Within three days of stopping the Wellbutrin, my nearly constant headache went away. I cautiously tried to start taking it a few months later and sure enough, the headache returned.

Doctor switched me to Cymbalta. It seems the Cymbalta caused my restless leg syndrome to get a lot worse. (Really, I'm not a hypocondriac though sometimes I feel like one.) So I've stopped all antidepressants and just deal with my minor depression and irritability.

My daughter however is recovering from two years of major depression thanks to Cymbalta with only minor side effects at first.

Obviously, consult a doctor but kudos for being proactive. My first doctor never connected the Wellbutrin with my severe, face numbing, throwing up, aura included, migraines. It took a change of doctors before I found relief.
posted by tamitang at 11:45 PM on May 11, 2010


The side effects from psych meds vary so, so much by person. One person's weight gain is another's weight loss, one person's sleepiness is another's insomnia.

My experience has been that going off a med with negative side effects resolves the problem and leaves me exactly where I started, so I would recommend just jumping in, trying the meds, and knowing that you can go off & try something else if the side effects aren't tolerable.

I agree that crazymeds is a good resource, but sometimes reading about all the possible negative side effects isn't helpful.
posted by insectosaurus at 6:58 AM on May 12, 2010


My friend is on both. When I asked, he said that he's had (all fairly mild) indigestion, lack of appetite, low sex drive. More annoyingly, he has extremely vivid dreams that wake him up several times a night.
posted by CutaneousRabbit at 6:01 PM on May 12, 2010


« Older I have a need for a software p...   |  Help me put together a espiona... Newer »
This thread is closed to new comments.


Post